Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 110, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 29, 1998, 8:20 PM EDT for Caledonia County, Orange County, Washington County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 8:20 PM EDT (00:20 UTC)
- Expired
- Jun 29, 1998, 11:25 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Caledonia County, VT, Orange County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 70 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 300021 FFWBTV VTC005-017-023-300325- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 820 PM EDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTHERN CALEDONIA COUNTY IN NORTHEASTERN VERMONT SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL VERMONT EXTREME NORTHERN ORANGE COUNTY IN EAST CENTRAL VERMONT * UNTIL 1125 PM EDT. * AT 815 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN JUST EAST OF GROTON * RADAR ESTIMATES RAINFALL RATES OF OVER 2 INCHES AN HOUR. RAPID RISES WILL RESULT ON THE WINOOSKI AND WELLS RIVERS AS WELL AS OTHER RIVERS AND STREAMS IN THE AREA. RAINFALL OF 1.14 INCHES OCCURRED IN MARSHFIELD AWAY FROM THE HEAVIEST RAIN. A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR ALREADY OCCURRING. YOU MAY HAVE ONLY SECONDS TO SAVE YOURSELF. AVOID STREAMS RIVERS AND CREEKS WHICH MAY BECOME KILLERS. MCGILL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:30 PM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jun 29, 2:30 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT MON JUN 29 1998 SEVERE CELLS ACROSS QUEBEC (SPLITTING CELLS). PROFILES SHOW CAPPED UNTIL THIS EVENING ACROSS FORECAST AREA. STILL EXPECT ACTIVITY TO GET CRANKING AND THE LONGER IT WAITS...THE GREATER THE INSTABILITY GETS. SHORT WAVE APPROACHING NORTH FORECAST AREA THIS EVENING. THIS COULD ENHANCE ACTIVITY ALONG CANADIAN BORDER. ACTIVITY COULD EXTEND WELL INTO NIGHT TIME HOURS AS ENVIRONMENT IS RIPE FOR SUPERCELLS. DEWPOINTS OF LOW AND MID 60S AND PRECIPITABLE WATERS OF 1 1/2 INCHES WILL ENSURE HEAVY DOWNPOURS. TROUGH TO COME THROUGH MID MORNING/EARLY AFTERNOON TUESDAY WITH COLD FRONT TUESDAY EVENING. H5 TROUGH AND VORTICITY MAXIMA TO COME THROUGH ON WEDNESDAY. LOOKS AS THOUGH THREAT FOR PRECIPITATION EACH PERIOD. FORECAST SUGGESTIONS... TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY. THUNDERSTORMS WILL CONTAIN TORRENTIAL RAIN AND POSSIBLY DAMAGING WIND AND HAIL. LOW IN THE MID 60S. SOUTH WIND 10 TO 20 MPH. TUESDAY...SHOWERS AND THUNDERSTORMS LIKELY. HIGH IN THE LOW AND MID 80S. SOUTH TO SOUTHWEST WIND 10 TO 20 MPH. TUESDAY NIGHT...EVENING SHOWERS AND THUNDERSTORMS LIKELY THEN PARTLY CLOUDY OVERNIGHT. LOW AROUND 60. WEDNESDAY...A MIX OF SUN AND CLOUDS WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH 70 TO 75. DIGIORGI
In the hours before
Local storm report, Jun 29, 5:31 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
531 PM EDT MON JUN 29 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0454 PM MOOERS NY .75 INCH HAIL
06/29/98 CLINTON REPORTED BY NWS EMPLOYEELocal storm report, Jun 29, 8:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
812 PM EDT MON JUN 29 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM WEST MILTON VT WIND DAMAGE
06/29/98 CHITTENDEN TREES DOWN
0555 PM FAIRFAX VT .75 INCH HAIL
06/29/98 FRANKLIN
0633 PM STOWE VT .75 INCH HAIL
06/29/98 LAMOILLE
0645 PM STOWE VT WIND DAMAGE
06/29/98 LAMOILLE TREES DOWN
0730 PM MALONE NY 1.75 INCH HAIL
06/29/98 FRANKLIN
0800 PM MARSHFIELD VT WIND DAMAGE
06/29/98 WASHINGTON TREES DOWN ON RT. 2
0800 PM CALAIS VT WIND DAMAGE
06/29/98 WASHINGTON TREES DOWN ON RT. 14The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:08 PM EDT | Flash Flood Warning | BTV | Chittenden, Franklin, Lamoille | 5 hr |
| Jun 30, 1:52 PM EDT | Flash Flood Warning | BTV | Caledonia, Orleans | 6 hr |
| Jun 30, 2:40 PM EDT | Flash Flood Warning | BTV | Washington | 6 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.